Abstract 2006: A 31-Year-Old Woman with Fever, Rash, Facial Swelling, and Fulminant Heart Failure
A 31-year-old woman with a history of multiple sclerosis was started on modafinil (Provigil). When periorbital edema and a rash were noted, the medication was stopped and steroids were initiated. She developed a fever and a mass in her left cheek, and she was treated with doxycycline. Upon further medical evaluation, she reported chest discomfort. An ECG showed sinus tachycardia with 1 mm ST segment elevations in the lateral leads, and her cardiac biomarkers were elevated. TTE revealed a depressed ejection fraction with a moderate pericardial effusion. Right heart catheterization demonstrated elevated and equal diastolic filling pressures and a blunted y descent. Pericardiocentesis was performed with improvement in the cardiac output but persistence of the elevated filling pressures. There was no angiographic evidence of coronary disease. Pericardial fluid yielded 64% eosinophils and no micro-organisms. Despite treatment with methylprednisolone 1 gram, her cardiac index declined. An intra-aortic balloon pump was placed. Right and left ventricular biopsies revealed inflammatory infiltrates composed predominantly of eosinophils and monocytes. The patient initially improved with steroid therapy and hemodynamic support; however, she ultimately expired due to refractory ventricular tachyarrhythmias. The autopsy revealed extensive cardiac necrosis and inflammatory infiltrates containing giant cells and eosinophils, as well as extra-cardiac myonecrosis. In this case, the introduction of a new medication in conjunction with the eosinophilic predominance in the pericardial fluid and endomyocardial biopsies suggested a diagnosis of hypersensitivity myocarditis (HSM). HSM has been associated with over twenty drugs including tetracycline; modafinil, however, has not been previously reported in relation to the disease. Histologically, HSM typically involves eosinophilic and lymphocytic infiltrates, and only rarely has HSM been associated with giant cells, extensive myocyte necrosis, and systemic involvement. Recognizing that adverse drug reactions can manifest as fulminant myocarditis, with some features consistent with giant cell myocarditis, may have implications for both prognosis and treatment.